Winter Storm, Southern Litchfield
- When
- January 26, 10:30 AM EST to January 27, 5:00 AM EST
- Where
- Southern Litchfield forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
An area of low pressure developed along the mid Atlantic coast during the day Wednesday, January 26th. The low strengthened as it moved northeastward, passing just south and east of Cape Cod early Thursday morning, January 27th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
An area of low pressure developed along the mid Atlantic coast during the day Wednesday, January 26th. The low strengthened as it moved northeastward, passing just south and east of Cape Cod early Thursday morning, January 27th. Seven to nearly 11 inches of snow accumulated across southern Litchfield County, with lesser amounts of 5 to 7 inches across the northern portion of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 26, 10:24 AM EST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1024 AM EST WED JAN 26 2011 .SYNOPSIS... LOW PRESSURE WILL MOVE FROM THE CAROLINA COAST THIS MORNING TO SOUTH OF NOVA SCOTIA THURSDAY MORNING. THURSDAY INTO TUESDAY A SERIES OF DISTURBANCES IN A FAST NORTHWEST FLOW WILL RACE ACROSS THE NORTHEAST UNITED STATES. THEY WILL BRING THE THREAT OF LIGHT SNOW OR SNOW SHOWERS FROM TIME TO TIME. IN BETWEEN THEM WEAK BUBBLES OF HIGH PRESSURE WILL DRIFT THROUGH THE REGION WITH DRY CONDITIONS. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1010 AM EST...LOW PRESSURE CONTINUES TO MOVER NORTHEAST OF THE NC COAST. THE SNOWSHIELD FROM THE WARM ADVECTION IS FURTHER NORTH THAN THE 12Z NAM BY A GOOD 25-40 MILES. THE LOW LEVELS CONTINUE TO SATURATE OVER THE SRN PORTIONS OF LITCHFIELD AND DUTCHESS COUNTIES. WE HAVE INCREASED THE POPS THERE TO LIKELY AND CATEGORICAL VALUES. AGAIN...THE NAM APPEARS TO BE OFF A GOOD 3 TO 6 HOURS ON THE LEADING EDGE OF THE PCPN. IT HAS BEEN SNOWING MODERATELY AT KJFK...AND AS FAR NORTH AS KHPN. WE ALSO RETRENDED TEMPS/DEWPTS BASED ON OBS. WE WILL MONITOR OBSERVATIONS...AND AWAIT THE GFS FOR ANY SIGNIFICANT CHANGES TO THE OVERALL LIGHT SNOW DISTRIBUTION TO THE NORTH OF THE ADVISORY AREA ANTICIPATED LATER IN THE PM. PREVIOUS NEAR TERM... H2O VAPOR LOOP THIS MORNING REVEALS THE TWO MAIN PLAYERS FOR THIS UPCOMING STORM...MAIN UPPER LOW OVER THE TENNESSEE VALLEY AND A FAST MOVING SHORT WAVE APPROACHING THE WESTERN GREAT LAKES AS OF 08Z. AT THE SURFACE...SEEMS TO BE A DOUBLE BARREL LOW CONFIGURATION WITH THE NEW LEE-CYCLOGENESIS UNDERWAY OVER THE OUTER BANKS OF NORTH CAROLINA. PER THE AVAILABLE 00Z NCEP MODEL SUITE AND INTERNATIONAL GLOBAL MODELS...IT APPEARS THE UPSTREAM SHORT WAVE WILL KEEP THE FLOW RATHER ZONAL ACROSS THE NORTHEAST AND PROHIBIT THE INLAND EXTENT OF THIS DEVELOPING NOR'EASTER. HOWEVER...IT WILL BE RATHER CLOSE FOR OUR SOUTHERN ZONES WHERE THE 2D FGEN FIELDS SEEM TO LINE UP ACROSS THE LOWER HUDSON VALLEY AND SOUTHERN CT PER THE 00Z GFS/ECMWF /WHICH WAS A MODEL OF CHOICE PER THE DISC WITH NEIGHBORING OFFICES AND HPC/. FURTHERMORE...ENSEMBLES ALSO SUGGEST A SLIGHTLY FURTHER SOUTH AND EAST TRACK WITH THE HEAVIEST QPF/POP SOUTH OF DUTCHESS AND LITCHFIELD COUNTY. REGIONAL RADARS SHOW THE INITIAL ONSET OF SNOW WAS MIGRATING NORTHWARD ACROSS THE MASON-DIXON LINE INTO SOUTHERN NJ. EXTRAPOLATION OF THIS SNOW WOULD BRING IT INTO OUR SOUTHERN ZONES LATER THIS MORNING. RUC13/HRRR SUPPORTS THIS NOTION AND WILL INTRODUCE CHC/SCT POPS FOR THESE AREAS. THEN THERE SHOULD BE A LULL UNTIL THE APPROACH OF THE UPSTREAM WAVES LATE THIS AFTERNOON INTO TONIGHT. TONIGHT...THE LINE FOR ACCUMULATING SNOW SEEMS TO BE ALONG THE MOHAWK RIVER AND LOCATIONS SOUTH AND EAST. THIS PLACES THE CAPITAL REGION WITH CHC POPS FOR LIGHT SNOW WITH CATEGORICAL POPS FOR THE MID HUDSON VALLEY AND NW CT. PER WWD/HPC AND ENSEMBLE QPF FROM THE VARIOUS MODELS...THE HIGHEST TOTALS ARE ACROSS SOUTHERN PORTIONS OF LITCHFIELD COUNTY WITH VALUES BETWEEN 0.50-0.60". PER CLOSE COLLABORATION WITH NEIGHBORING WFOS...WE WILL REPLACE THE WATCH WITH A HIGH END WINTER WEATHER ADVISORY FOR SNOW AND DROP HEADLINES FOR SOUTHERN BERKSHIRE WHERE THE MAX TOTAL ARE EXPECTED TO BE BETWEEN 2-4 INCHES. THIS STORM TRACKS RATHER QUICKLY OFFSHORE FROM THE MID ATLANTIC STATES THIS EVENING AND WELL OFFSHORE AFTER 06Z. SO EXPECTATIONS ARE FOR THE SNOW TO END FROM WEST TO EAST ACROSS OUR BERKS AND NW CT BY 10Z. && .SHORT TERM /THURSDAY/... GENERALLY GEM/GFS/AND 12UTC ECMWF IN AGREEMENT THROUGH THIS PERIOD. GENERAL TROUGHINESS AT 500HPA ACROSS EASTERN NORTH AMERICA. WHILE THE GRADIENT IS UNIFORM...NONETHELESS THICKNESS GRADIENT REMAINS ORIENTATED FM NY TO MID MISSISSIPPI VLY ON THE ORDER OF 30-40 DM. MEANWHILE A SERIES OF SHORT WAVES RACE THROUGH THIS FLOW WITH VARYING DEGREES OF SURFACE RESPONSE. FOR THE MOST PART EACH OF THESE ARE ACCOMPANIED BY CLOUDS AND A THREAT/PERIOD OF LT -SN OR -SNSH. IN BETWEEN WEAK AREAS OF HIGH PRESSURE FORM. THESE THREATS LINE UP LIKE A CONGA LINE. THE FIRST LATE THURSDAY INTO FRIDAY...THE SECOND SATURDAY AFTERNOON AND NIGHT. THIS PARADE CONTINUES INTO THE EFP. TEMPS REMAIN NEAR NORMAL THROUGH THIS PERIOD WHICH WILL FEEL BALMY IN LIGHT OF RECENT TEMPERATURES BLO ZERO. ADD LIGHT WINDS AND IT WILL BE ABOUT AS PLEASANT AS JANUARY CAN BE. SINCE CONSENSUS THOUGHT IS THE NAM IS AN OUTLIER TEMPS WILL BE MOS/MAV BLENDS. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... THE ECMWF/GFS/GEM PRETTY IN AGREEMENT THROUGH MONDAY. TUESDAY THE ECMWF STRIKES OUT ON ITS OWN. THE FAST FLOW SCENARIO THAT SETS UP DURING THE STF CONTINUES INTO SUNDAY WITH THE DEPARTURE OF THE LAST SHORT WAVE. THIS TIME SUNDAY INTO MONDAY HIGH PRESSURE RIDGES FM UPR GRTLKS INTO NY/NEW ENG. HERE IS WHERE THE ECMWF BUILDS A 500HPA RIDGE ON THE SEABOARD MONDAY NIGHT...AND WITH THE COLD CORE HIGH IN QUEBEC...A TROF DIGS IN MISSISSIPPI VLY...AND SURFACE WARM FRONT AND OVERRUNNING PCPN OVERSPREADS RGN TUES WITH SIGNIFICANT WARM UP. THE GEM/GFS KEEP THE GENERAL TROF OVER THE EAST AND ALLOW THE SFC HIGH TO BUILD FURTHER SOUTH INTO THE NORTHEAST. GIVEN THE SIMILARITY THROUGH MONDAY...AND WERE TALKING DAYS 7/8 AGAIN THAT DIFFER WILL POPULATE WITH GFS DOMINATED GMOS IN EFP. WITH THE HIGH BUILD IN SCENARIO TEMPS WILL DROP 10 DEGREES BLO NORMALS IN THE EFP. SAT NT INTO TUESDAY WINDS WILL BECOME MORE NOTICEABLE BUT STILL AROUND 10 KTS OR SO. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... PRIMARILY VFR CONDITIONS THIS MORNING DESPITE THE LOW STRATUS AND THE INCREASE IN THE HIGH AND MID LEVEL CLOUDS FROM APPROACHING COASTAL STORM. TRENDS CONTINUE TO FAVOR THE TRACK OF THIS NOREASTER SOUTH AND EAST OF ALBANY WHICH PLACES KPOU INTO A HIGHER POTENTIAL FOR IFR CONDITIONS LATER TODAY INTO TONIGHT. FOR KALB-KGFL...THE LOWER CIGS SHOULD APPROACH TONIGHT WITH AT LEAST MVFR THRESHOLDS BEING MEET. OUTLOOK... THU AM...MVFR AT KGFL-KALB...IFR AT KPOU WITH -SN/SN. THU PM...IMPROVING TO MVFR-VFR. THU NT-FRI...VFR TO MVFR...CHC -SN OVRNT. FRI NT...VFR/MVFR...MAINLY DUE TO VIS. SAT-SAT NT...MVFR/IFR...CHC -SN. SUN...VFR...NO SIGN WX AT THIS TIME. && .HYDROLOGY... MOST RIVER GAGES ARE SHOWING ICE EFFECTS. RIVER ICE WILL CONTINUE TO THICKEN. IT NOW APPEARS ANY SIGNIFICANT ADDITIONAL SNOWFALL WITH THE UPCOMING NOR'EASTER WILL LIKELY BE SOUTH OF THE MOHAWK VALLEY AND CAPITAL DISTRICT. AFTER THAT...THE NEXT CHANCE OF SNOW APPEARS TO BE FRIDAY AND SATURDAY. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/ALBANY && .ALY WATCHES/WARNINGS/ADVISORIES... CT...WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR CTZ001-013. NY...WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR NYZ065-066. MA...NONE. VT...NONE. && SYNOPSIS...SNYDER/WASULA NEAR TERM...WASULA/BGM SHORT TERM...SNYDER LONG TERM...SNYDER AVIATION...BGM HYDROLOGY...HWJIV/BGM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 356 AM EST WED JAN 26 2011 CTZ001-013-NYZ065-066-271200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN DUTCHESS- EASTERN DUTCHESS- 356 AM EST WED JAN 26 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND DUTCHESS COUNTY OF EAST CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY FOR SNOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY FOR SNOW THROUGH EARLY THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MAZ001-025-NYZ032-033-038>043-047>054-058>061-063-064-082>084- VTZ013>015-271200- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON- SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON- WESTERN WINDHAM-EASTERN WINDHAM- 356 AM EST WED JAN 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...SOUTHERN VERMONT...CAPITAL REGION...ADIRONDACKS...EASTERN CATSKILLS...LAKE GEORGE SARATOGA REGION AND MOHAWK VALLEY. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/ALBANY
The national radar mosaic for the moment the first event began.
1 winter storm, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2011Every state in 2011This day in weather historyWarnings in Connecticut, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277199, 277201.